Post # 1
So this is sort of a tough subject and I was hoping that some of you might be able to share personal experiences or any information that you might have regarding Chantix/Champix. It is a perscription drug used to help individuals to quit smoking.
My Future Brother-In-Law (who I am very close with) texted me today and asked if he could come by tonight to talk. He also asked that I not tell anyone because he really just needs to sort out his feelings. He’s been taking Chantix/Champix for the last 3-4 weeks and in that time I’ve noticed him become very withdrawn, irritable, and depressed. This is not normal for him at all. I know that is what he’s wanting to talk about.
I’ve heard that in some cases Chantix/Champix causes these symptoms and I’m wondering if any of you have had experience with this. I really want to tell him to stop taking this medication as I’ve read on the medical warnings that you should stop taking this drug immediately if you experience these symptoms and THEN go see your doctor. At the very least I think he needs to go in to see the doctor anyways.
I’d really just love your thoughts on all of this and if any of you have taken the drug could you please share your experiences. I really want to have more information for when we talk tonight because I know I’m the only support he has right now. Thanks!!
Post # 3
- Wedding: May 2011 - Vandiver Inn
If he still wants to quit smoking with medical help but is worried that he is experiencing side effects from the Chantix, have him talk to his doctor about Wellbutrin. It does the same thing with reducing cravings but has fewer side effects. At the very least, it’s worth a try.
For the record, both Mr. Lox and I quit smoking this past October using Wellbutrin. And we’ve never looked back.
Post # 4
@lox: Thanks I will suggest that he looks into it! I didn’t know there were alternatives. Good for you guys on quitting!
Post # 5
I know that it has been known to cause severe depression and has been linked to suicide/attempts in some.
In my non-psych, non-med opinion, he needs to speak with a doctor asap. If his is able to address his feelings and work through them, then he should stay on the medication. My mother quit smoking two years ago FOR GOOD after 35 years and countless quitting attempts, and she gives all the credit to Chantix.
Post # 6
My stepmom used Chantix to quit smoking and she had a very similar experience. My dad said it was so bad that he went and bought her some cigarettes just so she would stop being so horrible! She went to the doctor and he prescribed her an antidepressent to take with it, which countered the emotional side effects of Chantix. Now, 3+ years later, she’s still smoke-free!
So I don’t think what he is experiencing is abnormal…he just needs to go to his doctor and talk about it. Wish him the best of luck!
Post # 7
I second the Wellbutrin. It really does help.
Post # 8
I would definitely ask him to see his doc ASAP – especially with what other posters are saying.
My sister successfully quit smoking using Wellbutrin. Perhaps that might be a better option for him? He can discuss other options with his doctor.